Asian Journal of Mathematics

Volume 22 (2018)

Number 5

On the geometry and topology of initial data sets with horizons

Pages: 863 – 882



Lars Andersson (Albert-Einstein-Institut, Max-Planck-Institut für Gravitationsphysik, Golm, Germany)

Mattias Dahl (Institutionen för Matematik, Kungliga Tekniska Högskolan, Stockholm, Sweden)

Gregory J. Galloway (Department of Mathematics, University of Miami, Coral Gables, Florida, U.S.A.)

Daniel Pollack (Department of Mathematics, University of Washington, Seattle, Wa., U.S.A.)


We study the relationship between initial data sets with horizons and the existence of metrics of positive scalar curvature. We define a Cauchy Domain of Outer Communications (CDOC) to be an asymptotically flat initial set $(M, g, K)$ such that the boundary $\partial M$ of $M$ is a collection of Marginally Outer (or Inner) Trapped Surfaces (MOTSs and/or MITSs) and such that $M \setminus \partial M$ contains no MOTSs or MITSs. This definition is meant to capture, on the level of the initial data sets, the well known notion of the domain of outer communications (DOC) as the region of spacetime outside of all the black holes (and white holes). Our main theorem establishes that in dimensions $3 \leq n \leq 7$, a CDOC which satisfies the dominant energy condition and has a strictly stable boundary has a positive scalar curvature metric which smoothly compactifies the asymptotically flat end and is a Riemannian product metric near the boundary where the cross sectional metric is conformal to a small perturbation of the initial metric on the boundary $\partial M$ induced by $g$. This result may be viewed as a generalization of Galloway and Schoen’s higher dimensional black hole topology theorem [17] to the exterior of the horizon. We also show how this result leads to a number of topological restrictions on the CDOC, which allows one to also view this as an extension of the initial data topological censorship theorem, established in [10] in dimension $n = 3$, to higher dimensions.


initial data set, marginally outer trapped surfaces, Jang’s equation

2010 Mathematics Subject Classification

53C21, 83C57

Full Text (PDF format)

Received 16 September 2016

Accepted 22 November 2016

Published 9 November 2018